Reviewed by: HU Medical Review Board | Last review date: November 2010 | Last updated: September 2023
Medication overuse headaches (MOH) are also known as analgesic rebound headaches or rebound headaches. Although the term rebound headache is still used by many people, medication overuse headache is type of headache recognized by the International Headache Society (IHS).
When people use migraine abortive medications often their bodies can become accustomed to the medication.
The medicine temporarily offers relief of the head pain, but the head pain returns when the medication wears off. The rebound headaches can occur as a withdrawal reaction when the pain relievers are stopped.
Medication over use may also lead to dependence or more pain.
Rebound headaches can occur as often as every day. Other symptoms of medication rebound headaches include:
- Difficulty sleeping
A 1996 survey included responses from 174 health practitioners who said of their analgesic rebound patients 73% were female.
What causes Rebound Headaches
Taking too much medication is thought to hamper the way the brain sends pain messages. This can make the pain sensation worse.
Different types of medications that can cause Rebound Headaches, such as:
- NSAIDs Non-steroidal anti-inflammatory medications, such Advil Migraine
- Sinus relief medications
- Codeine and other prescription narcotics
- Ergotamine medications
- Pain killers that contain butalbital or Fioricet/Fiornal
- Pain killers that contain caffeine
- Simple analgesic pain relivers such as acetaminophen
Treating Rebound Headaches
Before changing the way you take your acute medications, you should speak to your doctor first.
For some drugs, gradually reducing the medication will help ease Rebound Headaches. Stopping medication suddenly may lead to increased headache severity for several days.
For Rebound Headaches caused by certain pain relievers, such as sedatives and narcotics, may need to be supervised by a medical professional in a hospital setting to safely “detoxify.”
During the period when medications are reduced the headaches can increase.
Have you experienced Medication Overuse (or Rebound) Headaches?